North Dakota, 2009

Hail in North Dakota, August 14, 2009

August 14, 2009 · NWS FGF · 11 events in 3 counties and zones

Several large supercells formed during the morning hours of the 14th, along the U. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several large supercells formed during the morning hours of the 14th, along the U. S. Highway 2 corridor in northeast North Dakota. These cells were elevated in nature, forming in association with the low level jet and good warm advection. Some of the supercells had fairly long tracks, producing large hail over a large area. With the tropical airmass still in place on the 14th, the thunderstorms produced big raindrops and heavy amounts of rain in a very short duration. Some of the hailstones were flat, shaped like actual coins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 3:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 3:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 AM CDT FRI AUG 14 2009

.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR
HCO...WITH A TROF EXTENDING THROUGH E ND TO ANOTHER LOW THAT IS
CENTERED NEAR PIR. UPON COMPARING THE MODELS...THE MODELS REMAIN IN
PRETTY GOOD AGREEMENT WITH WEATHER PATTERN PROGRESSION...WITH STILL
SOME TIMING DIFFERENCES. THEREFORE...ENDED UP KEEPING FORECAST
CONTINUITY AND USED A MODEL BLEND FOR POPS AS IN THE PAST FEW DAYS.
ALSO CONTINUED TO LEAN TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS.

CURRENT RADAR IMAGERY SHOWS PLENTY SHRA AND TSRA DEVELOPING IN W AND
CENTRAL ND AND EXTENDING INTO S MANITOBA. THE A E-NE MOVEMENT OF
PCPN...EXPECT TSRA TO MOVE INTO NE ND AND NW MN TODAY...WITH
POTENTIAL FOR ISOLD SVR AS LONG AS LOW LEVEL JET KEEPS ASSISTING
ELEVATED INSTABILITY ON N SIDE OF LOW/INVERTED TROF. CONSEQUENTLY...
INCREASED POPS TO LIKELY IN PORTIONS OF DVL BASIN AND EXTREME ND NE
AND NW MN. THESE STORMS HAVE HISTORY OF PRODUCING LARGE HAIL...SO
POTENTIAL OF ISOLD SVR EXISTS AS WELL.

FOR TONIGHT INTO SAT...THE FOCUS FOR CONVECTIVE DEVELOPMENT BECOMES
BETTER DEVELOPED IN THE WARM SECTOR TONIGHT AS THE SHIFTS SLOWLY E
AND LOW LEVEL JET FOCUSES IN E ND. THEREFORE...INCREASED POPS FROM W
TO E OVER THE AREA. THERE IS ALSO A SLIGHT RISK FOR SVR
STORMS...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY SVR WEATHER
THREATS. CONSIDERING THAT THE LOCATION OF THE LOW/INVERTED TROF WILL
BE CRITICAL IN DETERMINING WHERE SVR POTENTIAL WILL FOCUS...WILL NOT
MENTION IN GRIDS OR ZONES AT THIS TIME...BUT WILL HIGHLIGHT IN HWO
AND WX STORY.

FOR SAT NIGHT...BROUGHT LIKELY POPS ACROSS THE AREA ON SAT IN
CONJUNCTION WITH THE SURFACE LOW MOVING ACROSS ND INTO ONT BY SUN
AFTERNOON...BRINGING THE BEST POTENTIAL FOR TSRA TO THE N PLAINS.
THEREFORE...INCREASED POPS TO LIKELY FOR ALL OF E ND FOR SAT NIGHT
AND THEN MOVED BETTER CHC POPS INTO MN SIDE FOR SUN.

FOR SUN NIGHT AND MON...CYCLONIC FLOW BEHIND THE AREA OF LOW
PRESSURE WILL PROVIDE THE POTENTIAL FOR SOME RESIDUAL SHOWERS
OVERNIGHT INTO MON.

FOR MON NIGHT INTO THU...THERE IS A BRIEF BREAK IN THE PCPN
POTENTIAL BEFORE ANOTHER LOW PRESSURE SYSTEM DROPS OUT OF CANADA
TOWARDS THE N PLAINS FOR TUE NIGHT INTO THU.

&&

.AVIATION...
BASICALLY VFR SKY EXPECTED TODAY WITH BEST TSRA POTENTIAL IN KDVL
AND KGFK AREAS THROUGH THE DAYTIME HOURS. NO VSBY RESTRICTIONS
ANTICIPATED. WINDS TO REMAIN S-SE AROUND 10 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG

In the hours before

Special weather statement, Aug 14, 5:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 AM CDT FRI AUG 14 2009

MNZ006-141245-
LAKE OF THE WOODS MN-
644 AM CDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE OF THE WOODS
COUNTY IN NORTH CENTRAL MINNESOTA...

UNTIL 745 AM CDT

AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS
UP TO 50 MPH. THE STORM WAS LOCATED 16 MILES WEST OF ANGLE INLET...OR
41 MILES NORTHEAST OF ROSEAU...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
ANGLE INLET AT 715 AM CDT...FLAG ISLAND AT 735 AM CDT...OAK ISLAND AT
740 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4935 9503 4935 9492 4932 9483 4912 9477
      4904 9473 4896 9472 4904 9515 4937 9515
TIME...MOT...LOC 1144Z 286DEG 23KT 4938 9539

G2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Benson

When
August 14, 6:00 AM CST
Where
Benson County, 3.47 mi SW of Maddock Rices Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.920, -99.590

Hail, Benson

When
August 14, 6:05 AM CST
Where
Benson County, 8.61 mi SSW of Hesper
Measured
1 in hail
Reported by
Public
Coordinates
47.860, -99.680

Hail, Ramsey

When
August 14, 6:57 AM CST
Where
Ramsey County, 0.69 mi N of Camp Grafton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.060, -98.920

The hail fell at Camp Grafton, south of Devils Lake.

Hail, Ramsey

When
August 14, 7:05 AM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
48.110, -98.870

Hail, Grand Forks

When
August 14, 8:14 AM CST
Where
Grand Forks County, Gilby
Measured
0.75 in hail
Reported by
Public
Coordinates
48.080, -97.470

Pea to penny sized hail fell at Gilby.

Hail, Grand Forks

When
August 14, 9:00 AM CST
Where
Grand Forks County, 1.39 mi E of Powell
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
47.920, -97.140

The hail fell at the National Weather Service office on the west side of Grand Forks.

Hail, Grand Forks

When
August 14, 9:04 AM CST
Where
Grand Forks County, 1.98 mi WSW of Grand Forks
Measured
1 in hail
Reported by
Public
Coordinates
47.910, -97.090

The hail fell at the intersection of 13th Avenue South and Washington Street.

Hail, Grand Forks

When
August 14, 9:05 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
47.920, -97.070

The hail was accompanied by heavy rain. Some street flooding occurred near the Grand Forks Public Library.

Hail, Grand Forks

When
August 14, 9:08 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
1.25 in hail
Reported by
Public
Coordinates
47.920, -97.070

Hail, Grand Forks

When
August 14, 9:15 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
1.25 in hail
Reported by
Public
Coordinates
47.920, -97.070

The hail fell at Clifford Hall on the University of North Dakota campus.

Hail, Grand Forks

When
August 14, 9:17 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.920, -97.070

The hail fell in the downtown Grand Forks area. Some melting occurred prior to the measurement, so it could have been a little larger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180445, 180446, 180447, 180448, 180450, 180449, 180451, 180453, 180452, 180454, 180710.